August 12, 2012
Side effects are what a drug does to you that you don't want it to do. Medications are prescribed for a specific purpose, such as to control HIV. Anything else the drug does is a side effect.
Some side effects are mild, like a slight headache. Others, like liver damage, can be severe and, in rare cases, fatal. Some go on for just a few days or weeks, but others might continue as long as you take a medication, or even after you stop. Some occur within days or weeks of starting a drug. Others may only show up after months or years of therapy.
Most people taking antiretroviral medications (ARVs) have some side effects. In general, higher amounts of drugs cause more side effects. If you are smaller than average, you might experience more side effects. Also, if your body processes drugs more slowly than normal, you could have higher blood levels and maybe more side effects.
Some side effects become worse if the drug is taken on an empty stomach. Others may increase if the drug is taken with fatty food or drink such as whole milk.
Each medication comes with information on its most common side effects. Don't assume that you will get every side effect that's listed! Most people have only minor side effects when they take their ARVs.
There are several steps you can take to prepare yourself to deal with side effects.
Do not stop taking any of your medications, or skip or reduce your dose, without talking to your health care provider! Doing so can allow the virus to develop resistance (see fact sheet 126), and you might not be able to use some ARVs. BEFORE side effects make you skip or reduce doses, talk to your health care provider about changing drugs!
When you start antiretroviral therapy (ART), you may get headaches, hypertension, or a general sense of feeling ill. These usually improve and disappear over time.
Digestive Problems: Many drugs can make you feel sick to your stomach. They can cause nausea, vomiting, gas, or diarrhea. Home remedies include:
Don't skip meals or to lose too much weight! Marijuana (see Fact Sheet 731) can reduce nausea. Be careful with over-the-counter or prescription nausea drugs. They can interact with ARVs.
Gas and bloating can be reduced by avoiding foods like beans, some raw vegetables, and vegetable skins.
Diarrhea (Fact Sheet 554) can range from a small hassle to a serious condition. Tell your health care provider if diarrhea goes on too long or if it's serious. Drink lots of liquids.
Lipodystrophy (Body Shape Changes, see Fact Sheet 553) includes fat loss in arms, legs and face; fat gain in the stomach or behind the neck; and increases in fats (cholesterol) and sugar (glucose) in the blood. These changes may increase the risk of heart attack or stroke.
Skin Problems: Some medications cause rashes. Most are temporary, but in rare cases they indicate a serious reaction. Talk to your health care provider if you have a rash. Other skin problems include dry skin or hair loss. Moisturizers help some skin problems.
Neuropathy (Fact Sheet 555) is a painful condition caused by nerve damage. It normally starts in the feet or hands.
Mitochondrial Toxicity (Fact Sheet 556) is damage to structures inside the cells. It might cause neuropathy or kidney damage, and can cause a buildup of lactic acid in the body.
Osteoporosis (Fact Sheet 557) shows up frecuently in people with HIV. Bones can lose their mineral content and become brittle. A loss of blood supply can cause hip problems. Get enough calcium from food and supplements. Weight-bearing exercise like walking or weight lifting can be helpful.
Most people who take ARVs have some side effects. However, don't assume you will get every side effect you hear about!
Get information on the most common side effects and how to treat them. Read the InfoNet fact sheets on individual drugs and their side effects. Stock up on home remedies and other items that can help you deal with side effects.
Be sure you know when to go back to your health care provider because a side effect may have gone on too long or gotten severe.
Don't let side effects keep you from taking your medications! Do not assume that taking ART means you have to put up with the side effects. If you can't deal with them, if they continue for more than a few months, or they affect your quality of life, talk to your health care provider about changing your drugs.
This article was provided by AIDS InfoNet. Visit AIDS InfoNet's website to find out more about their activities and publications.